Simultaneous tridiagonalization of two symmetric matrices

Garvey, Seamus D. and Tisseur, Françoise and Friswell, Michael I. and Penny, John E. T. and Prells, Uwe (2003) Simultaneous tridiagonalization of two symmetric matrices. International Journal for Numerical Methods in Engineering, 57 (12). pp. 1643-1660. ISSN 0029-5981

[img] PDF
tisseur_8.pdf
Restricted to Repository staff only

Download (171kB)
Official URL: http://www3.interscience.wiley.com/journal/1045369...

Abstract

We show how to simultaneously reduce a pair of symmetric matrices to tridiagonal form by congruence transformations. No assumptions are made on the non-singularity or definiteness of the two matrices. The reduction follows a strategy similar to the one used for the tridiagonalization of a single symmetric matrix via Householder reflectors. Two algorithms are proposed, one using non-orthogonal rank-one modifications of the identity matrix and the other, more costly but more stable, using a combination of Householder reflectors and non-orthogonal rank-one modifications of the identity matrix with minimal condition numbers. Each of these tridiagonalization processes requires O(n3) arithmetic operations and respects the symmetry of the problem. We illustrate and compare the two algorithms with some numerical experiments.

Item Type: Article
Uncontrolled Keywords: symmetric matrices • generalized eigenvalue problem • tridiagonalization • symmetric quadratic eigenvalue problem
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 65 Numerical analysis
Depositing User: Ms Lucy van Russelt
Date Deposited: 05 Dec 2007
Last Modified: 20 Oct 2017 14:12
URI: http://eprints.maths.manchester.ac.uk/id/eprint/986

Actions (login required)

View Item View Item